Fentanyl Patch Abuse

There are many different ways fentanyl can be administered. This is one of the most potent opioids available, often estimated to be tens or even hundreds of times stronger than morphine, and it’s a Schedule II drug that requires a prescription.

Despite the fact that this incredibly powerful opioid is intended for the treatment of chronic pain from conditions like cancer, it’s become one of the most commonly abused opioids in the U.S. leading to numerous overdoses and deaths.

Fentanyl Patch Abuse
Fentanyl can be administered in several different forms, including as a tablet that dissolves in the oral cavity, as a lollipop, a lozenge and intravenously. It can also be given as something called a transdermal patch.

The transdermal patch is for severe pain in people who are already receiving around the clock opioid pain treatment and have breakthrough pain. As with other opioids, the fentanyl patch alters the way the brain feels and responds to pain.

The transdermal patch goes directly on the skin, and it contains a gel-like substance that’s medicated. It’s applied once every 72 hours, and the fentanyl builds up in the skin before it’s released. The objective of the fentanyl patch is to release the drug slowly into the body, and the patches can be left on the skin for up to three days before they need to be changed out.

The most widely known brand name of fentanyl patches is called Duragesic.

Due to the rise in the use and abuse of fentanyl there are a lot of questions people have, including about fentanyl patch abuse, are fentanyl patches addictive and are fentanyl patches dangerous. Below we’ll cover some of these topics.

Sometimes there’s the misconception among people that fentanyl patch abuse isn’t possible because of the controlled way the drug is released into the system when they’re used. That’s definitely not true, and fentanyl patch abuse is just as possible as with any other administration of fentanyl.

There are many different ways fentanyl patch abuse is possible.

First one possibility of fentanyl patch abuse happens when someone changes the patch out more often than what’s prescribed or wears multiple patches at the same time. These patches are specifically designed to release medicine into the system of the user in a controlled way over the period of around three days, but if someone wears multiple patches more of the drug is being absorbed into their bloodstream, and they may feel a euphoric high.

This shows one way how fentanyl patches are dangerous because it can take longer for the effects of the drug to wear off, leading to a higher likelihood of adverse side effects.

Another way fentanyl patch abuse is possible and fentanyl patches are dangerous are when someone removes the gel from the patch and injects it. The user will take the gel, heat it or mix it with water and then use a needle to inject it into their vein.

Are fentanyl patches dangerous? When someone abuses them in this way, they are incredibly dangerous. Fentanyl is extremely potent and injecting the gel can lead to a rapid overdose.

Fentanyl patch abuse can also occur when someone chews the patches and then the drug is absorbed by the mucous membranes, when they smoke the gel that’s inside, or when they steep the fentanyl patches in hot water and drink the liquid as if it’s tea.

All of these forms of fentanyl patch abuse are extremely dangerous or deadly.

The use of the transdermal fentanyl patch has become more popular as a prescription option as fentanyl abuse has been on the rise, particularly because oral administrations of the drug leave people so prone to abuse, but these patches are also addictive themselves.

Yes, they work slowly, but the person using the patches still experiences the effects of opioids flooding their body. If someone uses fentanyl patches exactly as directed, however, they are at a lower risk of abusing them or becoming addicted.

So to answer the question “are fentanyl patches dangerous,” it’s absolutely yes. If someone takes them exactly how they’re prescribed, they’re not as dangerous, but there are still risks.

If fentanyl patch abuse occurs, they’re incredibly dangerous and can result in respiratory depression and trouble breathing, extreme drowsiness, memory and cognition problems, dizziness, confusion and even coma. Fentanyl, since it is so powerful, can lead to a rapid overdose.

Fentanyl patches can also be dangerous to the people around you. For example, if children even touch the gel on a patch accidentally it can be not just dangerous but also deadly. This is why it’s important for people who use fentanyl patches not just to be careful themselves, but also to make sure they’re properly stored.

While there are benefits to these transdermal patches, fentanyl patch abuse is a very real possibility, and these patches are also addictive and potentially dangerous.

Fentanyl Patch Abuse
Rate this post
Fentanyl Patch Abuse was last modified: June 28th, 2017 by The Recovery Village